Pick Your Poison

Standard

This evening I filled my pill containers with a week’s worth of medication I take for lupus.  I’ve been doing this every week of every year for about ten years.  That’s a lot of pills.  And I’m not counting the topical creams and other potions.

If you have lupus you will take medication.  It’s a given.  Our immune system is basically full of crazy T-cells on a mission to destroy the connective tissue of the entire body.  We don’t want that to happen now, do we?  We’d like our body to play nice with itself and be like, normal.  Right?  Since there’s no cure for lupus, the next best thing we can do is try to manage the disease.  We take medication, modify our lifestyle, get plenty of rest and hope this stupid disease stays in the background of our lives under lock and key, at least for a while.  I wish things were that simple.

I take a lot of medicine.  This year, the medicine isn’t working very well.  And that makes me mad.  I wish I could just stop all of it and see what happens.  If nothing else, I’d be able to save some serious cash.  But I’m not brave enough to turn into Holistic Alternative Medicine Organic Girl.  I’m more like Middle Class Traditional Suburban Girl.  For those of us that have autoimmune disorders, medicine is on the short list of viable treatment options.  There’s no cure.

All the medication I take is toxic stuff.  It’s poison, really.  Prednisone (aka The Best Evil Bad Drug) can eat bones, cause hypertension, damage the heart and make people psychotic.  Plaquenil can damage the retina and cause vertigo.  Imuran can cause lymphoid tumors and mess up the liver.  It reduces white cells and red cells.  I also take Dapsone, which is primarily used for people with leprosy.  LEPROSY!  I’ve been on methotrexate, an oral chemotherapy.  It made me sick every weekend for four years, but I learned to deal with it.  I’ve been on CellCept, which caused nausea and dizziness but I learned to deal with that too, even though it made my ears constantly ring for two years.

Like I said, it makes me mad.  However, there are a couple treatment options still out there and thank God I have a good doctor to prescribe them and good insurance to pay for it.

Last week I underwent the first in a series of infusions called IVIG … short for intravenous immunoglobulin.  Immunoglobulin reduces the proliferation of autoimmune cells.  Basically, it’s a plasma product formed by taking normal antibodies from up to 20,000 donors and mixing them together.  It is then sent to a processing center for mixing and filtration to remove viruses.  Then, it is freeze-dried and ready to be shipped.  In my case, I went to a hospital infusion center and spent about 7 hours in a reclining  chair while the machine pumped this stuff into me through a vein in my arm.  The infusion process was not painful.  I had no allergic reactions to it.  I was very tired for about 24 hours afterwards, but able to work the following day.  I sure hope this works.

Yesterday, I noticed my hair is falling out.  A lot.  It’s not coming out in big clumps, like with chemotherapy.  It’s just falling out whenever I brush it or run my fingers through it.  Will it get worse?  Will it just stop?

So for 10 points and the game …which drug is causing this?

Pick your poison, Sue.  It could be any of the toxic meds. But it’s probably the Imuran.

Crap.

Advertisements

5 responses »

  1. So well written pick your posion. I’ve been take plaquenil for at least 7 yrs prednisone for 2 without being off it. On top of it have a vitamin D deficiency from the crap. Gotta love it Pick your poison. We want to live, but we have to poison ourselves in the mean time just to live.

    chronic chick

  2. Wow – this is so crazy & I know nothing about it at all. Saw your comment on my blog so thought I’d visit. How weird that at our first bowling night of the year last week I noticed my favorite friend was missing & asked her husband why. He is like the funniest, wildest guy & of course you can guess what he said — yep, a lupus connection — over the summer their 16-year old daughter was diagnosed and has been in and out of the hospital for the last 3 months. He looked like he’s aged 10 years.

    You’re a great writer — everything flows so clear, it’s like you explained it all so easily. But WTF? It’s so nightmarish . . . I’ve heard the term a zillion times but never knew what it was.

  3. i’m always trying various things so that i can take as few drugs as possible because they really are scary. those side effects are not just inconvenient, they are life-threatening. such tough choices. like trading off one disease and getting a few more in return- while still having the first one there waiting to pop back out. some choice right?

    of course then i remember my friend who had no choices but prednisone (or death). she’s had lupus since the 60s. they put her on so much prednisone she was out of her mind at first 250 milligrams! they were new to prescribing it for lupus, so they didn’t know how much to use. she found herself at a dinner party just grabbing the big serving bowl of salad and eating it with her hands before she realized what she was doing!

    after my first and 2nd flares, i became alternative medicine organic hippie chick and it really did help me get off the drugs completely (for a time). the 3rd flare, i just said screw it, i’m just going to take drugs, i’m tired. that was oct 2006 and i’m just now having enough energy to go back to being organic alternative medicine chick (well i went back to acupuncture last summer which is why i have the energy now).

    i’m going to do the gluten free dairy free diet i’ve done successfully twice before. it’s hard, and that’s why i never stick with it for more than a year or 2, but it really works.

    I’m glad you’re able to do the organic, alternative medicine route!

  4. by the way that snow pattern on your blog made me think i was having my recurring eyesight problems (little white out areas!) glad i finally realized it was snow and not a migraine!

    Rest assured it is just a little WordPress magic for the holidays! 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s